MAUDE Adverse Event Report: ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES

ELI LILLY AND COMPANY HUMAPEN LUXURA HALF-DOSE PEN; FOR TREATMENT PURPOSES
Model Number MS9673A
Medical Device Problem Codes Mechanical Jam (2983); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hyperglycemia (1905)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Since the if device is not being returned, evaluation for a malfunction is not possible.This is an initial report.A follow-up report will be submitted when the final evaluation is completed.
 
Event or Problem Description
Lilly case id: (b)(4).This report is associated with product complaint: (b)(4).This solicited case, reported by a consumer via patient support program (psp), concerned a 06-years-old male patient of an unknown origin.Medical history was not provided.Concomitant medication included insulin glargine for the treatment of diabetes mellitus.The patient received insulin lispro (rdna origin) injections (humalog 100u/ml) via cartridge via a reusable pen (humapen luxura hd), 1 international unit (iu) three times a day (sliding scale), subcutaneously, for the treatment of diabetes mellitus beginning in (b)(6) 2018.On an unknown date in (b)(6) 2021 while on insulin lispro therapy, there was one to two little bubbles inside the cartridge, application was arranged to 1 iu, but it gave like 0.5 iu drug and blood sugar was increasing to 400-500 (reference range was not provided).The event of blood sugar increased was considered as serious by the company due to medically significant reason.His blood sugar level was high although he was injected 2iu insulin instead of 1iu insulin.If there were no air bubbles in the cartridge his blood sugar was fine.A new cartridge attached and there was no bubble, but bubble occurred as they used it, bubble swayed in insulin (pc number-5779433 and lot no- d2706240).On (b)(6) 2022, there was air in the three cartridges in the last box they opened, and they tried to remove the air however the air did not come out, therefore his mother could not give him the full dose (lot number: unknown; pc number: 6178336) and his blood glucose increased up to 350-400s (unit, values and reference range was not provided).Those three cartridges were used up to half only.On (b)(6) 2022, the back of the humapen luxura hd pen was stuck and could not be rotated, therefore they threw it away because it could not be used and started using the insulin lispro (rdna origin) injection (humalog) kwikpen.Since started on insulin lispro kwikpen, his blood glucose returned to normal.Further information regarding corrective treatment was not provided.Outcome of the event blood glucose increased (second episode) was resolved and that of the remaining events was not provided.Status of insulin lispro therapy was ongoing.The mother of the patient was the operator of humapen luxura hd and her training status was not provided.The general humapen luxura hd model duration of use and suspect duration of use was not provided.The suspect humapen luxura hd was discarded and its return was not expected.The reporting consumer did not provide relatedness of events with insulin lispro therapy and humapen luxura hd.Update 22-oct-2022: additional information was received from the consumer via the psp on (b)(6) 2022.Added information regarding humapen, route of administration and additional dosage regimen of insulin lispro with different batch number; and two non-serious events of blood glucose increased and accidental underdose.Updated action taken with insulin lispro from unknown to no change; and narrative with the new information.Update 27-oct-2022: additional information was received from the quality department on 24-oct-2022.Product complaint numbers were received and processed.Due to a discrepancy in the model number of the device, it was re-coded to a more accurate one, so the pc could be processed correctly.No other changes were performed.Edit 31oct2022: updated medwatch fields for expedited device reporting and added contact log accordingly.
 
Event or Problem Description
Lilly case id: (b)(4).This report is associated with product complaint: (b)(4).This solicited case, reported by a consumer via patient support program (psp), concerned a 06-years-old male patient of an unknown origin.Medical history was not provided.Concomitant medication included insulin glargine for the treatment of diabetes mellitus.The patient received insulin lispro (rdna origin) injections (humalog 100u/ml) via cartridge via a reusable pen (humapen luxura hd), 1 international unit (iu) three times a day (sliding scale), subcutaneously, for the treatment of diabetes mellitus beginning in (b)(6) 2018.On an unknown date in (b)(6) 2021 while on insulin lispro therapy, there was one to two little bubbles inside the cartridge, application was arranged to 1 iu, but it gave like 0.5 iu drug and blood sugar was increasing to 400-500 (reference range was not provided).The event of blood sugar increased was considered as serious by the company due to medically significant reason.His blood sugar level was high although he was injected 2iu insulin instead of 1iu insulin.If there were no air bubbles in the cartridge his blood sugar was fine.A new cartridge attached and there was no bubble, but bubble occurred as they used it, bubble swayed in insulin ((b)(4) and lot no- d2706240).On (b)(6) 2022, there was air in the three cartridges in the last box they opened, and they tried to remove the air however the air did not come out, therefore his mother could not give him the full dose (lot number: unknown; pc number: (b)(4)) and his blood glucose increased up to 350-400s (unit, values and reference range was not provided).Those three cartridges were used up to half only.On (b)(6) 2022, the back of the humapen luxura hd pen was stuck and could not be rotated, therefore they threw it away because it could not be used and started using the insulin lispro (rdna origin) injection (humalog) kwikpen.Since started on insulin lispro kwikpen, his blood glucose returned to normal.Further information regarding corrective treatment was not provided.Outcome of the event blood glucose increased (second episode) was resolved and that of the remaining events was not provided.Status of insulin lispro therapy was ongoing.The mother of the patient was the operator of humapen luxura hd and her training status was not provided.The general humapen luxura hd model duration of use and suspect duration of use was not provided.The suspect humapen luxura hd was discarded and its return was not expected.The reporting consumer did not provide relatedness of events with insulin lispro therapy and humapen luxura hd.Update 22-oct-2022: additional information was received from the consumer via the psp on (b)(6) 2022.Added information regarding humapen, route of administration and additional dosage regimen of insulin lispro with different batch number; and two non-serious events of blood glucose increased and accidental underdose.Updated action taken with insulin lispro from unknown to no change; and narrative with the new information.Update 27-oct-2022: additional information was received from the quality department on (b)(6) 2022.Product complaint numbers were received and processed.Due to a discrepancy in the model number of the device, it was re-coded to a more accurate one, so the pc could be processed correctly.No other changes were performed.Edit 31oct2022: updated medwatch fields for expedited device reporting and added contact log accordingly.No new information added.Update 10nov2022: additional information received on 08nov2022 from the global product complaint database.Entered device specific safety summary (dsss) for humapen luxura hd device associated with (b)(4), lot unknown.Updated the medwatch fields/ european and canadian (eu/ca) device information and device return status to not returned to manufacturer.The improper use or storage was updated from yes to no.Unique device identifier (udi) was updated.Corresponding fields and narrative updated accordingly.Edit 16-nov-2022: upon review of information received on 08-nov-2022 from the global product complaint database, model number of the suspect humapen luxura was updated to ms9673a.No other changes were performed.Edit 17-nov-2022: upon review of previous edit of 16-nov-2022, the receipt date was updated, it was added as (b)(6) 2022 instead of (b)(6) 2022.No other changes were performed.
 
Additional Manufacturer Narrative
B.5.Narrative field: new, updated and corrected information is referenced within the update statements in b.5.Please refer to update statement dated 10nov2022 in the b.5.Field.No further follow-up is planned.Evaluation summary: the mother of a male patient reported that, when using the patient's humapen luxura hd device, a new cartridge was attached and there was no bubble, but bubble occurred as they used it.On (b)(6) 2022, there was air in the three cartridges, and they tried to remove the air; however, the air did not come out.The patient's mother stated she could not give her son the full dose.On (b)(6) 2022, the device was stuck and could not be rotated; therefore, the device was discarded.The patient experienced increased blood glucose.The device was not returned to the manufacturer for investigation (batch unknown).Therefore, it could not be evaluated to confirm the complaint or presence of a malfunction.Malfunction unknown.All humapen luxura hd devices are assessed for injection screw travel at the end of the manufacturing process, thus ensuring device functionality and dose accuracy with high probability.The core instructions for use provides use and storage instructions which address air bubbles in cartridges, including priming the device and not storing the device with the needle attached.There is no evidence of improper use or storage.

Brand Name
HUMAPEN LUXURA HALF-DOSE PEN
Common Device Name
FOR TREATMENT PURPOSES
Manufacturer (Section D)
ELI LILLY AND COMPANY
lilly corporate center
indianapolis IN 46285
Manufacturer (Section G)
PHILLIPS-MEDISIZE CORPORATION
medical device manufacturing
415 red cedar street
menomonie WI 54751
Manufacturer Contact
chris davis
lilly corporate center
indianapolis, IN 46285
3174334585
MDR Report Key15725612
Report Number1819470-2021-00166
Device Sequence Number7542413
Product Code FMF
UDI-Device Identifier00300029673019
UDI-Public00300029673019
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K100988
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Consumer,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Other
Device Model NumberMS9673A
Device Catalogue NumberMS9673
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2022
Supplement Date Received by Manufacturer10/24/2022
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date11/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age6 YR
Patient SexMale